Maryland, 2013

Hail in Maryland, May 8, 2013

May 8, 2013 · NWS LWX · 3 events in 3 counties and zones

Low pressure tracked northeast of the Mid Atlantic. While most of the forcing was north of the region, easterly flow transported moisture into the region and surface convergence led to storms that produced heavy rainfall, large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked northeast of the Mid Atlantic. While most of the forcing was north of the region, easterly flow transported moisture into the region and surface convergence led to storms that produced heavy rainfall, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 1:29 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 8, 1:29 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED MAY 8 2013

.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY NORTH THROUGH THE MID-ATLANTIC TODAY BEFORE
FINALLY LIFTING NORTH AND EAST THURSDAY. HIGH PRESSURE BUILDS IN
FRIDAY. A COLD FRONT WILL APPROACH THE AREA INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SLOW-MOVING UPPER LEVEL LOW PRESSURE IS SPINNING NEAR THE
VIRGINIA/WEST VIRGINIA BORDER THIS AFTERNOON BASED ON WATER VAPOR
SATELLITE IMAGERY. THIS LOW IS FORECAST TO FINALLY MAKE SOME
PROGRESS TOWARDS THE NORTHEAST LATE THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS WITH HEAVY RAIN AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED TO THE NORTH AND EAST OF THE LOW CENTER THIS AFTERNOON
AND ARE ROTATING TO THE NORTH AND WEST AROUND THE LOW. THIS
ACTIVITY WILL CONTINUE THROUGHOUT THE AFTERNOON HOURS.

SEVERE THREAT FROM THESE STORMS HAS SHIFTED FURTHER NORTH INTO PA
THIS AFTERNOON...SO MAIN THREATS FROM INDIVIDUAL SHOWER/TSTM CELLS
WILL BE HEAVY RAIN...BRIEF GUSTY WINDS AND SMALL HAIL. FLOOD
WATCH REMAINS IN EFFECT FOR MUCH OF VA PIEDMONT...THE
FOOTHILLS...THE BLUE RIDGE MOUNTAINS AND ACROSS THE SHENANDOAH
VALLEY TO THE POTOMAC HIGHLANDS. ALTHOUGH RAINFALL AMOUNTS ARE NOT
EXPECTED TO BE AS HIGH AS YESTERDAY...THE SATURATED GROUND AND
STREAMS WILL HAVE A LOWER TOLERANCE FOR FLOODING THAN YESTERDAY.
FLASH FLOOD GUIDANCE IS AS LOW AS A HALF INCH OVER SOME AREAS OF
THE EASTERN SLOPES OF THE BLUE RIDGE.

BREAKS IN CLOUD COVER OVER MUCH OF MD...NRN VA AND THE ERN WV
PANHANDLE HAVE SUPPORTED TEMPS IN THE UPPER 60S TO LOW 70S EARLY
THIS AFTERNOON. COOLER HIGHS IN THE UPPER 50S/LOW 60S EXPECTED
OVER THE SRN TIER COUNTIES WHERE CLOUD COVER AND MORE CONSISTENT
RAINFALL HAS KEPT TEMPS DOWN.

SHOWERS/TSTMS EXPECTED TO DIMINISH IN COVERAGE AFTER SUNSET
TONIGHT. AS THE UPPER LOW PULLS INTO PA...A WEAK SURFACE TROUGH IS
EXPECTED TO DEVELOP OVER THE REGION...SO SOME ADDITIONAL LIGHT
RAIN/SHOWERS IS POSSIBLE OVERNIGHT. LOWS GENERALLY IN THE UPPER
40S TO LOW 50S.

&&

.SHORT TERM /THURSDAY/...
UPPER LOW DEPARTS INTO NEW ENGLAND THURSDAY. A WEAK SURFACE LOW
WILL MOVE INTO NEW ENGLAND FROM SRN CANADA...WITH A WEAK TRAILING BOUNDARY
MOVING INTO THE MID-ATLANTIC DURING THE AFTERNOON. 850 MB TEMPS
ARE EXPECTED TO WARM UP BY A FEW DEGREES...AND THIS WILL AT LEAST
SOMEWHAT OFFSET THE EFFECTS OF DRIER AIR TO BRING CAPE ABOVE 500
J/KG IN THE AFTERNOON. CARRYING POTENTIAL OF SHOWER/TSTM ACTIVITY
AGAIN IN THE AFTERNOON AS THIS BOUNDARY APPROACHES. HIGH TEMPS IN
THE MID 70S EXPECTED EAST OF THE BLUE RIDGE...POSSIBLY TOUCHING 80
OVER PORTIONS OF CENTRAL VA. LOW 70S EXPECTED IN HIGHER
ELEVATIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE SLOW-MOVING UPPER LOW CURRENTLY DRIFTING OVER THE AREA WILL
LEAVE BEHIND A HUMID AIRMASS THAT WON'T LEAVE UNTIL USHERED OFFSHORE
BY A MUCH COLDER/DRIER AIRMASS FROM THE NRN PLAINS ON SUNDAY. UNTIL
THEN...FRI AND SAT WILL BE MORE OF THE SAME DIURNALLY-DRIVEN
SHOWERS/TSTMS. TEMPS WILL ALSO BE ON THE INCREASE THESE TWO
DAYS...FIRST W/ M-U70S ON FRI AND L/M80S ON SAT. PLENTY OF CLOUD
COVER AND ONLY PERIODIC BREAKS DURING THE DAYTIME HRS.

INSTABILITY WILL BE MARGINAL THESE TWO DAYS...BUT ENOUGH TO PRODUCE
LOW-TOPPED SCATTERED SHOWERS/TSTMS...BECOMING MORE WIDESPREAD LATE
AFTN/EVE THEN DISSIPATING AFTER SUNSET. A MORE PRONOUNCED SFC
BOUNDARY IS EXPECTED TO APPROACH ON SAT...MOVING ACROSS THE REGION
DURING THE DAYTIME HRS AND HELP DEVELOP MORE WIDESPREAD AND MORE
LOCALLY INTENSE CONVECTION.

MED RANGE GUIDANCE NOW IN BETTER AGREEMENT THAT A MORE POTENT LOW
PRESSURE SYSTEM WILL DEVELOP OVER UPPER MIDWEST AND MOVE TOWARD THE
LAKE ONTARIO REGION LATE FRI INTO SAT. THE COLD FRONT FROM THIS
SYSTEM WILL HELP KICK OFF THE SOME CONVECTION ON SAT...AS THE
BOUNDARY STALLS OUT OVER THE AREA. A POTENT AND COLDER UPPER LOW
FROM S CNTRL CANADA WILL SWING DOWN ACROSS THE GREAT LAKES REGION
LATE SAT INTO SUN. THIS FEATURE WILL PUSH COLDER/DRIER AIR DOWN
ACROSS THE UPPER MIDWEST AND PUSH THE ERN SEABOARD MOIST/UNSTABLE
AIRMASS ON SUN. MODELS ALSO AGREEING THAT SUN WILL BE DRIER THAN
EARLIER RUNS.

THIS SAME UPPER WAVE WILL DEEPEN DOWN ACROSS THE EAST
COAST...ANOMALOUSLY DEEP AND COLD. THIS WILL SWING BACK SOME
UNSEASONABLY COOL TEMPS AND DRY AIR DOWN ACROSS THE ENTIRE EAST
COAST EARLY NEXT WEEK. AS THIS FEATURE MOVES OFF THE ATLC COAST BY
EARLY TUE...A LARGE UPPER RIDGE FROM THE PLAINS WILL BEGIN TO BUILD
IN OVER THE EAST...KEEPING THE AREA DRY AND STARTING A WARM-UP.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND ISOLATED TSTMS HAVE DEVELOPED OVER THE
REGION...AND WILL PERIODICALLY IMPACT BALTIMORE/WASHINGTON
TERMINALS LATE THIS AFTERNOON. TAF AMENDMENTS POSSIBLE FOR TIMING
AND INTENSITY OF THIS ACTIVITY.

VFR LIKELY EARLY TONIGHT AFTER SHOWERS/TSTMS DIMINISH. EARLY
MORNING FOG/STRATUS WILL BE POSSIBLE. GENERALLY VFR THURSDAY...BUT
SOME SHOWERS AND A FEW AFTERNOON TSTMS WILL BE POSSIBLE.

TWO CONSECUTIVE DAYS OF FRONTAL BOUNDARIES CROSSING THE AREA FRI AND
SAT...MEETING THE FAIRLY MOIST AND MARGINALLY UNSTABLE AIRMASS WILL
HELP CREATE MORE SHOWERS AND A FEW TSTMS EACH DAYS. A SHARP COLD
FRONT WILL USHER IN DRIER CONDITIONS LATE SAT INTO SUN
MRNG...PUSHING THIS ACTIVITY OFF THE COAST AND BRINGING DRY AIR INTO
THE AREA FOR EARLY NEXT WEEK.

&&

.MARINE...
SHOWERS/TSTMS HAVE DEVELOPED OVER THE AREA...AND WILL IMPACT THE
WATERS AT TIMES LATE THIS AFTERNOON AND EVENING. LOCALLY GUSTY WINDS ARE
POSSIBLE NEAR ANY STORMS. A LIGHT SOUTHERLY WIND REGIME IS
EXPECTED THROUGH TONIGHT...BECOMING SW THURSDAY.

A COLD FRONT WILL APPROACH THE AREA ON FRI...W/ WINDS PICKING UP
NEAR SCA REGION FRI AFTN. THE BOUNDARY WILL STALL OVER THE REGION
LATE FRI INTO SAT...KEEPING THE GUSTY SLY WINDS IN PLACE UNTIL
ANOTHER FRONTAL BOUNDARY PUSHES THRU THE REGION EARLY SUN. PERIODIC
SCA CONDITIONS POSSIBLE AGAIN SAT AND INTO EARLY SUN. BEHIND THE
COLD FRONT EARLY SUN...WINDS WILL SWITCH TO NWLY BUT ONLY MARGINAL
IN TERMS OF GUSTS. HIGH PRESSURE WILL AGAIN QUIET DOWN CONDITIONS
INTO THE EARLY PART OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE DROPPED TO AROUND 1/2 FOOT ON THE TIDAL
POTOMAC AND BETWEEN 1/2 AND 3/4 FOOT ON CHESAPEAKE BAY. THE LATE
AFTERNOON/EVENING HIGH TIDE WILL BE THE LOWER OF THE TWO
TODAY...SO NO COASTAL FLOODING IS EXPECTED. MINOR COASTAL
FLOODING IS POSSIBLE ALONG THE MOST SENSITIVE AREAS OF THE WRN
SHORE WITH THE HIGH TIDES THURSDAY MORNING.

ON FRIDAY...FRESHWATER INUNDATION IS EXPECTED ON THE POTOMAC RIVER
NEAR THE WASHINGTON DC METRO AREA AS A RESULT OF UPSTREAM
RAINFALL. THIS WILL ENHANCE THE THREAT FOR MINOR COASTAL FLOODING FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ501-502.
VA...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-036>040-
     050-051-055>057-501>504.
WV...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050-055-501>506.
MARINE...NONE.

&&

SYNOPSIS...KCS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...GMS
AVIATION...KCS/GMS
MARINE...KCS/GMS
TIDES/COASTAL FLOODING...KCS
Hazardous weather outlook, May 8, 2:32 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT WED MAY 8 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
332 PM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE VIRGINIA PIEDMONT
THROUGH LATE THIS EVENING.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED INTO
THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY
LEAD TO FLOODING PROBLEMS PARTICULARLY IN THE WATCH AREA. STRONG
GUSTY WINDS AND SMALL HAIL MAY ALSO RESULT FROM A FEW STORMS.

MINOR POSITIVE TIDAL ANOMALIES WILL CONTINUE IN SENSITIVE AREAS
ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE
TIDAL POTOMAC RIVER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE FRIDAY ON THE TIDAL POTOMAC
RIVER AT WASHINGTON DC AS A RESULT OF FRESHWATER INUNDATION FROM
UPSTREAM HEAVY RAINFALL THIS WEEK...IN ADDITION TO TIDAL ANOMALIES.

GUSTY WINDS ON THE WATERS ON SATURDAY MAY REQUIRE A SMALL CRAFT
ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
332 PM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE CENTRAL FOOTHILLS...THE
SHENANDOAH VALLEY AND THE HIGHLANDS OF EASTERN WEST VIRGINIA AND
WESTERN MARYLAND THROUGH LATE THIS EVENING.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED INTO
THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY
LEAD TO FLOODING PROBLEMS PARTICULARLY IN THE WATCH AREA. STRONG
GUSTY WINDS AND SMALL HAIL MAY ALSO RESULT FROM A FEW STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

In the hours before

Special weather statement, May 8, 2:25 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT WED MAY 8 2013

MDZ010-011-014-082000-
SOUTHERN BALTIMORE MD-ANNE ARUNDEL MD-HOWARD MD-
325 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN BALTIMORE...ANNE ARUNDEL
AND HOWARD COUNTIES...

AT 326 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARBUTUS TO RIDGEWAY...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BEECHFIELD...ARBUTUS...BWI AIRPORT...
BEECHFIELD...WOODLAWN...GWYNN OAK...HOWARD PARK...LINTHICUM
HEIGHTS...HALETHORPE AND CANTON.

PENNY-SIZE TO NICKEL-SIZE HAIL AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH THESE STORMS.

&&

LAT...LON 3931 7660 3927 7661 3926 7660 3927 7661
      3909 7669 3926 7681 3938 7671
TIME...MOT...LOC 1926Z 187DEG 12KT 3926 7670 3914 7668

BAJ
Special weather statement, May 8, 2:33 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT WED MAY 8 2013

VAZ027-028-030-082000-
SHENANDOAH VA-WARREN VA-FREDERICK VA-
333 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORM TO AFFECT PORTIONS OF SHENANDOAH...WARREN AND
FREDERICK COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF KARO...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE STRASBURG.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3906 7844 3909 7823 3886 7818 3883 7832
TIME...MOT...LOC 1934Z 162DEG 14KT 3892 7829

BAJ
Special weather statement, May 8, 2:37 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
337 PM EDT WED MAY 8 2013

MDZ016-VAZ052-053-055-082015-
CHARLES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-STAFFORD VA-
FAIRFAX VA-
337 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF CHARLES...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD AND FAIRFAX COUNTIES...

AT 338 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM INDIAN HEAD TO 5 MILES SOUTH OF INDEPENDENT HILL...
MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MASON NECK...WOODBRIDGE...INDEPENDENT
HILL...DALE CITY...FORT BELVOIR...OCCOQUAN...LORTON...LAKE RIDGE...
NEWINGTON AND FRANCONIA.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3853 7725 3855 7726 3853 7727 3852 7752
      3883 7754 3882 7715 3867 7712 3867 7710
      3863 7710 3862 7709 3854 7708
TIME...MOT...LOC 1938Z 186DEG 21KT 3860 7718 3859 7746

BAJ
Special weather statement, May 8, 2:43 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT WED MAY 8 2013

MDZ010-013-014-082015-
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-
343 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORMS TO AFFECT PRINCE GEORGES...ANNE ARUNDEL AND
HOWARD COUNTIES...

AT 343 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ODENTON TO 4 MILES SOUTHWEST OF BRANDYWINE...MOVING
NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE LARGO...ANDREWS AFB...CLINTON...
MITCHELLVILLE AND FORT MEADE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3909 7660 3865 7682 3878 7693 3921 7682
TIME...MOT...LOC 1943Z 176DEG 4KT 3906 7673 3867 7691

BAJ
Special weather statement, May 8, 2:46 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT WED MAY 8 2013

VAZ028-030-031-082015-
WARREN VA-CLARKE VA-FREDERICK VA-
346 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORM TO AFFECT WARREN...CLARKE AND FREDERICK
COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MILLWOOD...
MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE BERRYVILLE AND GREENWOOD.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3923 7813 3922 7799 3902 7797 3899 7812
TIME...MOT...LOC 1946Z 165DEG 11KT 3906 7804

BAJ
Local storm report, May 8, 2:52 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SW BALTIMORE          39.29N  76.62W
05/08/2013  E1.00 INCH       BALTIMORE CITY     MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1300151

GMS

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baltimore City (C)

When
May 8, 2:54 PM EST
Where
Baltimore City (C) County, 0.25 mi SSW of Arbutus
Measured
1 in hail
Reported by
Public
Coordinates
39.267, -76.672

Hail, Montgomery

When
May 8, 3:45 PM EST
Where
Montgomery County, 1.53 mi NW of Potomac
Measured
1 in hail
Reported by
Public
Coordinates
39.034, -77.242

Hail, Frederick

When
May 8, 4:14 PM EST
Where
Frederick County, 0.81 mi SSW of Walkersville
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -77.358

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455836, 455848, 455898.